Lesson of the Week: Methadone maintenance and tuberculosis treatmentBMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7062.925 (Published 12 October 1996) Cite this as: BMJ 1996;313:925
- Duncan Raistrick, directora,
- Alistair Hay, reader in chemical pathologyb,
- Kim Wolff, research fellowb
- a Leeds Addiction Unit, Leeds LS2 9NG,
- b Division of Clinical Sciences, School of Medicine, University of Leeds, Leeds LS2 9JT
- Correspondence to: Dr Hay.
Rifampicin is a potent inducer of hepatic microsomal enzymes. It increases drug clearance and reduces the half life of a wide range of drugs, including barbiturates, oral contraceptives, propranolol, sulphonylureas, and methadone.1 Without a concomitant increase in methadone dose, patients also taking rifampicin are likely to experience opiate withdrawal symptoms and may stop their antituberculosis drugs or supplement their methadone prescription with illicitly obtained opiates. Failure to comply with antituberculosis treatment compromises recovery and increases the risk of secondary resistance.2 The symptoms of methadone withdrawal usually occur only when intake is reduced and are not expected by a user starting rifampicin. Notifications of tuberculosis in the United Kingdom rose from a plateau of some 5100 in 1987 to over 5700 in 1994. Drug misusers account for only a small number of cases, but they share nationally identified risk factors3; thus high rates of tuberculosis can be expected …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial